Hail, Gray
- When
- April 30, 3:50 PM CST
- Where
- Gray County, Ingalls
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -100.450
A warm front lifting north was the focus for severe weather development during the afternoon. An upper level jet streak helped in creating the lift and speed shear to produce severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front lifting north was the focus for severe weather development during the afternoon. An upper level jet streak helped in creating the lift and speed shear to produce severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 30, 2:40 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT MON APR 30 2012 ...UPDATED LONG TERM DISCUSSION... .SYNOPSIS... ISSUED AT 252 PM CDT MON APR 30 2012 WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL SHORTWAVE TROUGH TRANSITIONING EAST ACROSS THE FOUR CORNERS REGION INTO THE SOUTHERN ROCKIES. A NARROW +70KT UPPER LEVEL JET STRETCHES FROM SOUTHWEST KANSAS NORTHEAST INTO THE GREAT LAKES REGION. MEANWHILE, A STRONGER +110KT UPPER LEVEL JET CORE JUST OFF THE PACIFIC NORTHWEST COAST IS DIVING SOUTHEAST AND JUST NOSING INTO WESTERN OREGON. NEAR THE SURFACE, A WARM FRONT IS LIFTING SLOWLY NORTHEAST ACROSS SOUTHWEST KANSAS. A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE STRETCHES ALONG AND SOUTH OF THE BOUNDARY WITH SURFACE DEWPOINTS IN THE UPPER 50S(F) AND LOWER 60S(F). && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 252 PM CDT MON APR 30 2012 SHORT RANGE MODELS INDICATE THE UPPER LEVEL SHORTWAVE EJECTING EASTWARD OUT OF THE SOUTHERN ROCKIES INTO THE WESTERN HIGH PLAINS AND THE SOUTH PLAINS OF NORTH TEXAS TONIGHT ALLOWING FOR ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS OVERNIGHT INTO EARLY TUESDAY. AS THE UPPER LEVEL SHORTWAVE PUSHES INTO THE REGION, IT WILL HELP LIFT THE SURFACE BOUNDARY FURTHER NORTHEASTWARD ACROSS WESTERN AND CENTRAL KANSAS PROVIDING INCREASED LOW LEVEL FORCING. HOWEVER, A DEVELOPING SURFACE LOW AND AN ASSOCIATED OSCILLATING DRYLINE WILL REMAIN GENERALLY ALONG AND IN THE VICINITY OF THE KANSAS AND COLORADO BORDER. MEANWHILE, THE NARROW UPPER LEVEL JET PARTIALLY RESPONSIBLE FOR THE ONGOING CONVECTION THROUGH THIS MORNING, WILL SHIFT SLIGHTLY EASTWARD WITH A SECONDARY JET CORE APPROACHING FROM THE DESERT SOUTHWEST. A LEFT FRONT QUADRANT REGION TO THE SECONDARY JET CORE IS PROJECTED TO SET UP GENERALLY FROM ACROSS SOUTH CENTRAL KANSAS DOWN INTO WESTERN OKLAHOMA. AS A RESULT, SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS AS THE UPPER LEVEL SHORTWAVE PUSHES INTO THE REGION...AND IN CONJUNCTION WITH DAYTIME HEATING AS LAPSE RATES INCREASE HELPING TO ERODE WHAT LITTLE CAP THERE IS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH NAM AND GFS MODEL SOUNDINGS SHOWING SBCAPE VALUES IN EXCESS OF 1500 J/KG ALONG WITH THE AFOREMENTIONED STEEPENING LOW/MID LEVEL LAPSE RATES. THE BEST CHANCE FOR SEVERE WEATHER LOOKS TO BE NEAR AND ALONG THE OKLAHOMA BORDER FROM SOUTHWEST KANSAS INTO SOUTH CENTRAL KANSAS. DEEP LAYER SHEAR PROFILES ARE NOT EXTREMELY FAVORABLE BUT ARE SUCH THAT A FEW TORNADOES COULD BE POSSIBLE WITH THE STRONGEST STORMS. AS FOR TEMPERATURES, A LIGHT SOUTH TO SOUTHEASTERLY UPSLOPE FLOW WILL ALLOW MOISTURE TO ADVECT INTO WESTERN KANSAS OVERNIGHT KEEPING SURFACE DEWPOINTS PRIMARILY IN THE LOW TO MID 50S(F) ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS. SO, LOOK FOR LOWS ONLY DOWN INTO THE 50S(F) WITH A FEW LOWER 60S(F) POSSIBLE IN CENTRAL KANSAS. FOR TUESDAY, SURFACE LOW PRESSURE WILL DEVELOP AND STRENGTHEN ACROSS SOUTHEASTERN COLORADO HELPING TO INFLUENCE A SOUTH TO SOUTHWESTERLY DOWNSLOPE FLOW ACROSS WESTERN KANSAS. THIS WILL ENHANCE WARM AIR ADVECTION INTO THE AREA WITH H85 TEMPERATURES RANGING FROM THE LOWER 20S(C) ACROSS CENTRAL KANSAS TO THE UPPER 20S(C) ALONG THE COLORADO BORDER. NAM AND GFS MODEL SOUNDINGS SHOW DRY LAPSE RATES DEVELOPING LATE IN THE DAY SO LOOK FOR HIGHS UP INTO THE MID TO UPPER 80S(F) ACROSS CENTRAL KANSAS TO THE LOWER TO MID 90S(F) IN SOUTHWEST KANSAS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 340 PM CDT MON APR 30 2012 THE LATEST RUNS OF THE MEDIUM RANGE MODELS SHOW THE UPPER LEVEL FLOW PATTERN OVER THE CONUS CONTINUING TO BE FAIRLY ZONAL THROUGH MUCH OF THIS WEEK. WEAK DISTURBANCES MOVING ALONG WITH THE UPPER LEVEL FLOW WILL CONTINUE TO TRACK FROM THE CENTRAL ROCKIES ACROSS THE NORTHERN AND CENTRAL PLAINS. BY LATE WEEK INTO THIS WEEKEND THE UPPER FLOW BECOME MORE AMPLIFIED AS AN UPPER TROUGH MOVES INTO THE WESTERN PLATEAU AND AN UPPER LEVEL RIDGE BUILDS OVER THE MISSISSIPPI VALLEY. AS THE UPPER FLOW TURNS MORE SOUTHWESTERLY BY MID WEEK. THE FRONTAL BOUNDARY THAT IS CURRENTLY OVER OKLAHOMA AND FAR SOUTHWEST KANSAS WILL HAVE LIFTED NORTHWARD TO NEAR THE NEBRASKA BORDER. A DRYLINE IS FORECAST TO EXTEND SOUTHWARD ACROSS WESTERN KANSAS ON TUESDAY AND AGAIN ON WEDNESDAY. THE MAIN FOCUS FOR THUNDERSTORMS WILL BE OVER NORTHERN KANSAS ALONG THE FRONT. THERE COULD BE A FEW THUNDERSTORMS FARTHER SOUTH ALONG THE DRYLINE TUESDAY AND WEDNESDAY BUT LOW LEVEL CONVERGENCE DOES NOT LOOK ALL THAT STRONG SO WILL LEAVE OUT ANY MENTION FOR NOW. THERE COULD STILL BE A SMALL CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT ALONG THE FRONT. WILL LEAVE SOME SMALL POPS IN THE NORTHERN CWA INTACT WEDNESDAY NIGHT. MOST OF THE THUNDERSTORMS SHOULD BE OVER NORTHERN KANSAS INTO NEBRASKA BUT IF ENOUGH STORMS DEVELOP THEY COULD DRIVE AN OUTFLOW BOUNDARY FARTHER SOUTH INTO WESTERN KANSAS WHICH COULD BE THE FOCUS FOR MORE THUNDERSTORMS. TO THE SOUTH OF THE FRONT...SOUTHWESTERLY WINDS WILL BRING WARMER AIR INTO SOUTHWEST KANSAS THROUGH THE MID TO LATTER PART OF THE WEEK. MODEL SOUNDINGS SHOW MIXING UP TO AROUND 600-650 MB LATER IN THE WEEK. THIS SHOULD HELP PUSH TEMPERATURES WELL UP THROUGH THE 80S AND INTO THE 90S LATER IN THE WEEK. BY AROUND DAY 7 AND BEYOND THE MODELS SHOW AN UPPER LEVEL LOW DEVELOPING OVER THE WESTERN CONUS AND SLOWLY MOVING TOWARD THE CENTRAL CONUS. THE MODELS VARY IN THIS IDEA WITH THE ECMWF BEING THE MOST OPTIMISTIC. THE GFS IS NOT AS AGGRESSIVE AND OPENS THIS LOW UP AS IT MOVES EAST. OBVIOUSLY A LOT OF UNCERTAINTY IN THE PRECIP FORECAST THAT FAR OUT. THE ALLBLEND SHOWS SOME PRETTY HIGH CHANCE POPS. FOR NOW WILL TRIM POPS BACK TO SLIGHT CHANCE FOR SOUTHWEST KANSAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1215 PM CDT MON APR 30 2012 MVFR/IFR CIGS WILL LINGER IN THE VICINITY OF ALL TAF SITES EARLY THIS AFTERNOON BEFORE BEGINNING TO SCATTER OUT THROUGH THE LATE AFTERNOON HOURS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING IN THE VICINITY OF A FRONTAL BOUNDARY AS IT LIFTS SLOWLY NORTHEAST ACROSS KANSAS. THE BEST CHANCE FOR STORMS WILL BE IN THE VICINITY OF KHYS, KGCK, AND EASTWARD. LOW LEVEL STRATUS IS THEN EXPECTED TO DEVELOP LATER TONIGHT AS A SOUTHEASTERLY UPSLOPE FLOW COMBINES WITH INCREASING HIGH RELATIVE HUMIDITY LEVELS. THE STRATUS IS LIKELY TO DEVELOP ACROSS SOUTH CENTRAL KANSAS AND SPREAD NORTHWEST INTO PORTIONS OF WESTERN KANSAS WITH IFR CIGS DEVELOPING IN THE VICINITY OF ALL TAF SITES GENERALLY AFTER 03Z TONIGHT. IFR VSBYS WILL BE POSSIBLE AS WELL WITH PLENTY OF RESIDUAL MOISTURE PRESENT FROM RECENT RAINS. WINDS WILL BECOME OR REMAIN SOUTHERLY 5 TO 15KT THIS AFTERNOON THROUGH TONIGHT AS THE FRONTAL BOUNDARY LIFTS SLOWLY NORTHEAST ACROSS THE STATE. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 88 59 89 / 40 10 10 10 GCK 55 92 56 88 / 40 0 10 10 EHA 55 93 55 87 / 30 0 10 0 LBL 57 93 56 90 / 50 0 10 0 HYS 57 87 61 87 / 40 10 10 20 P28 62 85 65 88 / 60 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJOHNSON SHORT TERM...JJOHNSON LONG TERM...GERARD AVIATION...JJOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 225 PM CDT MON APR 30 2012 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 225 PM CDT MON APR 30 2012 /125 PM MDT MON APR 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO TONIGHT. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE FROM JOHNSON TO HAYS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL UP TO TENNIS BALL SIZE AND POSSIBLY LARGER ALONG WITH DAMAGING WINDS AND DEADLY LIGHTNING. A FEW TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS ALONG THE OKLAHOMA BORDER GENERALLY FROM AROUND HUGOTON TO COLDWATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY NIGHT INTO THURSDAY MORNING ACROSS CENTRAL KANSAS. HOWEVER IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. DANGEROUS CLOUD TO GROUND LIGHTNING IS STILL A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY SOUTH OF A LINE FROM JOHNSON TO HAYS THIS AFTERNOON, THEN ACROSS MUCH OF SOUTH CENTRAL KANSAS INTO THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The Dodge City radar (KDDC), 43 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
46 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.
This tornado was observed and photographed over open range land.
Although a wall cloud and eventual funnel cloud existed for a while, there was only very brief contact with the ground at this time.
This was a brief tornado with condensation to the ground for about 1 minute.
This was a brief tornado even though the wall cloud persisted for about an hour.
This tornado was brief and did not strike anything.
Winds were estimated to be gusting to 60 MPH.
This tornado was observed and photographed as it traveled across mainly open range area. However, it did reach the edge of a farm and did considerable damage to trees, implements, power poles and fence. Some machinery was carried 1/2 of a mile.
The hail was mostly dime to nickel sized with a few the size of a quarter.
Most of the hail was smaller than a quarter but there were a few bigger stones observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380381, 380382, 380383, 380725, 380384, 380385, 380721, 380386, 380722, 380387, 380388, 380389, 380390, 380391, 380392, 380393, 380394, 380395, 380396, 380397, 380723, 380398, 380399, 380400, 380401, 380402, 380403, 380404, 380724, 380405, 380406, 380407, 380408, 380409, 380410, 380418, 380726, 380411, 380412, 380413, and more.